Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Topeka, KS

March 9, 2017Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 9, 2017, 10:27 AM CST for Anderson County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 10:27 AM CST (16:27 UTC)
Expired
Mar 9, 2017, 11:00 AM CST
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 117 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3033 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS53 KTOP 091627
SVRTOP
KSC003-091715-
/O.NEW.KTOP.SV.W.0014.170309T1627Z-170309T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1027 AM CST THU MAR 9 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Anderson County in east central Kansas...

* Until 1115 AM CST

* At 1027 AM CST, a severe thunderstorm was located 4 miles north of 
  Gas, moving northeast at 35 mph.  An additional thunderstorm was 
  located north of Colony also moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Colony, Kincaid and Lone Elm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3811 9552 3826 9507 3825 9507 3804 9508
      3804 9550
TIME...MOT...LOC 1627Z 255DEG 32KT 3798 9536 

HAIL...1.25IN
WIND...60MPH
 
$$

27
3 follow-up statements
947 
WWUS53 KTOP 091639
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1039 AM CST THU MAR 9 2017

KSC003-091715-
/O.CON.KTOP.SV.W.0014.000000T0000Z-170309T1715Z/
Anderson-
1039 AM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CST
FOR SOUTHEASTERN ANDERSON COUNTY...

At 1037 AM CST, a severe thunderstorm was located 5 miles south of 
Lone Elm, moving east at 35 mph.  An additional thunderstorm was 
located northwest of Kincaid moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kincaid and Lone Elm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9507 3825 9507 3804 9508 3804 9531
      3818 9532
TIME...MOT...LOC 1637Z 255DEG 32KT 3801 9524 

HAIL...1.25IN
WIND...60MPH
 
$$

27
320 
WWUS53 KTOP 091653
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1053 AM CST THU MAR 9 2017

KSC003-091715-
/O.CON.KTOP.SV.W.0014.000000T0000Z-170309T1715Z/
Anderson-
1053 AM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CST
FOR SOUTHEASTERN ANDERSON COUNTY...

At 1053 AM CST, a severe thunderstorm was located near Moran, moving
east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kincaid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9508 3804 9531 3812 9508
TIME...MOT...LOC 1653Z 254DEG 30KT 3796 9519 

HAIL...1.25IN
WIND...60MPH
 
$$

27
645 
WWUS53 KTOP 091700
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1100 AM CST THU MAR 9 2017

KSC003-091710-
/O.CAN.KTOP.SV.W.0014.000000T0000Z-170309T1715Z/
Anderson-
1100 AM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3804 9508 3804 9531 3812 9508
TIME...MOT...LOC 1656Z 255DEG 32KT 3798 9511 

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:19 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 9, 5:19 AM CST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
519 AM CST Thu Mar 9 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 254 AM CST Thu Mar 9 2017

Today, an upper level trough across south central Canada will
amplify as it digs southeast across the northern plains and upper
mid west. The low-level CAA across the northern plains will push a
surface cold front southward across the CWA during the late morning
and afternoon hours. The front should push southeast of I-70 by 19Z.
The front will meet up with deeper moisture across the southeast
counties of the CWA and the resulting surface convergence combined
with weak ascent will cause showers and thunderstorms to develop
along the front. The short-term model solutions vary quite a bit.
The WRF solutions show the front pushing south across the CWA faster
than the GFS and NAM. If the WRF solutions were to verify, the front
will be southeast of the CWA by 21Z and thunderstorms that develop
along the front will remain south of the CWA. The NAM model is
slower with the frontal passages and shows thunderstorms developing
along the front as it passes just south of I-70 across east central
KS.

The west-northwest flow at mid levels is forecasted
to increase to 50 KTS across eastern KS. while 850mb winds are from
the west-southwest at 25 MPH. This will result in 0-6 KM effective
shear of 50 to 60 KTS. The NAM model has MLCAPE values ahead of the
front increasing to the 1500-2500 J/KG range during the afternoon
hours. The low-level shear looks weak ahead of the front with 0-1KM
vertical wind shear values of 10 to 15 KTS. Therefore, ahead of the
front there could be a few severe thunderstorms southeast of the KS
turnpike during the mid and late afternoon hours. The primary hazard
with any severe thunderstorm will be large hail and damaging outflow
winds. However, if the higher resolution models are more accurate
with the speed of the front then the thunderstorms will develop
south of the CWA by 21Z. At this time I think the best chance for
thunderstorm development will be southeast of I-35.

High temperatures will be dependent on how fast the front moves
south across the CWA. Attm I have high in the mid 60s across the
northern counties of the CWA and these could be Noon time Highs with
temperatures slowly falling into the 50s through the afternoon.
Highs across the southern counties will be in the mid 70s, ahead of
the front. Though, if the front is faster, then highs in the
southern counties may only reach around 70.

Tonight, skies will clear behind the front with north winds of 15 to
20 MPH with higher gusts through the evening hours. Overnight lows
will drop into the mid 20s along the NE border to lower to mid 30s
across the southeast counties.

.LONG TERM...(Friday through Wednesday)
Issued at 254 AM CST Thu Mar 9 2017

Late Friday night and Saturday continue to be the next chance for
meaningful precip. In general there is not a lot of change made to
the going forecast. The few trends from the models suggest there
could be a little more dry air to overcome initially while would
suggest the bulk of precip may fall between 12 and 18Z Saturday.
Another trend from the models is for slightly cold temps across
northern KS. However most if not all guidance continues to show
warm air advection at 850 through about 12Z Saturday and a warm
nose developing along the southern half of the forecast area from
Abilene to Emporia. Because of this, think the potential for some
freezing rain still exists. Although the ice accumulations that
area being generated remain rather minor, only around a tenth of
an inch. By the late morning and early afternoon, any warm air
advection has ended with northerly winds advecting cold air into
the forecast area. This should bring an end to the freezing rain
chances as the warm nose shifts south and precip type should
depend more on surface temps and mainly rain or snow. Forecast
soundings show some mid level drying and a lose of ice within the
cloud by the afternoon. But think the drying is likely to to the
lose of forcing and subsidence increasing behind the upper wave
which should also mean an end to precip. The colder trend in temps
across the northern counties suggests snow accumulations may be
slightly higher than earlier expected. Based on forecast
soundings, there looks to be a 3 to 6 hour window across northeast
KS when snowfall could accumulate. The colder temps should raise
the snow ratios and so the forecast shows the potential for a
couple inches across far northeastern parts of the forecast area.

The next shortwave within the northwest flow aloft is still
anticipated to move through Sunday night and Monday morning.
Models do not indicate much if any warm air advection ahead of
this wave. So the expectation is for rain or snow to be the
primary weather types depending on how fast surface temps cool
off. QPF amounts with this system are fairly light so any snow
accumulations look to be minor.

After Monday, model solutions have been less than consistent with
the northwest flow with shortwave energy becoming more transient.
One solution shows potential for light precip and then the next
run it is shifted to the west or east and misses the forecast
area. Therefore there is not much confidence in the light QPF
progs from the models and have a dry forecast going for now.

The occasional surface ridges are likely to keep temps cool
through the extended period. Models show a ridge passes to the
east of the area on Tuesday with southerly winds and warm air
returning for Wednesday. So have temps trending warmer by mid
week. Otherwise highs should generally be in the 40s with lows in
the teens and 20s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 519 AM CST Thu Mar 9 2017

VFR conditions are expected throughout the period.  Light southwest
winds will shift from the north this afternoon, and eventually
northeast after 00-01Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Wolters
AVIATION...Heller
Hazardous weather outlook, Mar 9, 9:28 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
928 AM CST Thu Mar 9 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-101530-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
928 AM CST Thu Mar 9 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms will move across east central
Kansas late this morning and this afternoon. A few of these
storms could be severe and produce large hail and damaging winds.
The greater risk for severe weather is along and south of
Interstate 35.

Very High fire danger is forecast for parts of north central and
east central Kansas. Areas most likely to see very high fire
danger should be along and west of a line from Concordia to Topeka
to Council Grove.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A wintry mix of precipitation is still expected late Friday night
and Saturday. Any ice accumulations appear to be minor, generally
a tenth of an inch or less. Although there could be an inch or
two of snow over northeast Kansas by Saturday afternoon.
accumulating snows are most likely along and east of a line from
Marysville to Topeka.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 9, 9:37 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
937 AM CST THU MAR 9 2017

KSZ054-058-091615-
Coffey-Lyon-
937 AM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEY AND SOUTHEASTERN
LYON COUNTIES UNTIL 1015 AM CST...

At 937 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Madison, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.

LAT...LON 3817 9596 3817 9614 3835 9575 3804 9561
      3804 9596
TIME...MOT...LOC 1537Z 246DEG 25KT 3809 9607

27
Special weather statement, Mar 9, 10:14 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
1014 AM CST THU MAR 9 2017

KSZ058-059-091645-
Coffey-Anderson-
1014 AM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ANDERSON AND CENTRAL
COFFEY COUNTIES UNTIL 1045 AM CST...

At 1013 AM CST, Doppler radar was tracking a strong thunderstorm over
Burlington, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington, New Strawn, Westphalia and John Redmond Reservoir.

LAT...LON 3809 9580 3823 9588 3837 9553 3816 9543
TIME...MOT...LOC 1613Z 251DEG 27KT 3818 9574

27

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 9:37 AM CSTSpecial Weather StatementTOPCoffey38 min
Mar 9, 10:14 AM CSTSpecial Weather StatementTOPCoffey31 min
Mar 9, 11:54 AM CSTSpecial Weather StatementTOPDouglas36 min
Mar 9, 12:08 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.